Alert archive / California / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 20, NWS Las Vegas, NV

August 11, 1998San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 1998, 4:50 PM PDT for San Bernardino County, California. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 1998, 4:50 PM PDT (23:50 UTC)
Expired
Aug 11, 1998, 5:50 PM PDT
In force
60 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:59 PM PDTThunderstorm WindLucerne Vly, CADownburst winds demolished a hay barn, snapped in half a 30 year old tree and uprooted a 40 year old tree.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2425 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS1 KLAS 112351 RRA
SVRLAS
CAC071-120050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
450 PM PDT TUE AUG 11 1998


*  SEVERE THUNDERSTORM WARNING FOR
   SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA

*  UNTIL 550 PM PDT

*  SOME LOCATIONS AFFECTED
   EL MIRAGE VALLEY

*  AT 445 PM PDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER THE
EL MIRAGE VALLEY. THESE STORMS WERE LOCATED BETWEEN 15 AND 25 MILES
NORTHWEST OF VICTORVILLE. THE LINE OF STORMS WAS MOVING GENERALLY
WEST AT 10 MPH.

HAIL IN EXCESS OF 1 INCH  IN DIAMETER IS LIKELY WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM PDT, 1 hour 50 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT TUE AUG 11 1998

SYNOPSIS...A HIGH PRESSURE SYSTEM AT UPPER LEVELS OF THE ATMOSPHERE
WILL BUILD OVER NORTHERN NEVADA THROUGH THURSDAY..PRODUCING A MOIST
EASTERLY FLOW ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. THIS
MOISTURE WILL HELP TO FUEL ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS.

DISCUSSION...SATELLITE LOOP SHOWED THAT ISOLATED CONVECTION FIRED
RAPIDLY LATE THIS MORNING. THIS ACTIVITY CONTINUES EARLY THIS
AFTERNOON WITH THE STRONGEST STORMS NOW ACROSS THE HIGHER ELEVATIONS
OF SAN BERNARDINO AND INYO COUNTIES IN SOUTHEAST CALFORNIA PER KEYX
RADAR. THROUGH THURSDAY...MODELS AGREE ON BUILDING AN UPPER HIGH
ACROSS NORTHERN AND CENTRAL NEVADA. LOW LEVEL MOISTURE PROGGED TO
DECREASE SLIGHTLY THROUGH THE PERIOD...HOWEVER...MID LEVELS WILL
REMAIN MOIST AS AN EAST AND SOUTHEAST FLOW PERSISTS. THE ETA WAS THE
ONLY MODEL THAT SHOWED A PRETTY SIGNIFICANT VORT CROSSING SOUTHERN
ARIZONA ON THURSDAY. THIS WOULD CERTAINLY HELP TO INITIATE CONVECTION
ACROSS SOUTHERN PORTIONS ON THURSDAY. IN GENERAL...HOWEVER...EXPECT
MOST OF THE DYNAMICS TO BE PROVIDED BY OROGRAPHICS. WENT WITH CHANCE
POPS ACROSS THE HIGHER ELEVATIONS AND SLIGHT CHANCE POPS ELSEWHERE
THROUGH THURSDAY. THROUGH THE EXTENDED PERIOD...WILL CONTINUE WITH A
LOW GRADE MONSOON TYPE FORECAST. STILL TOO MUCH UNCERTAINTY EXISTS ON
WHETHER AN UPPER TROUGH ALONG THE WEST COAST WILL BE STRONG ENOUGH TO
DRY THINGS OUT ON SUNDAY.

LAS 1111. MATUSIEWICZ

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:20 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.